My mother needs help, not sure what to do?

by Kindra

Hi,

I am embarrassed to send this question. My mother is an amazing mother but she has an addiction to prescription medication. She has been abusing it since I can remember but it has never affected her way of life until the past few years and she is in
complete denial.

Every time we try to get her help she convinces the Dr. that she is ok and that she needs the meds because she is in so much pain. She was involved in a head-on collision three years ago. She has since undergone several major surgeries. But I feel she is taking too much medication. She is very very depressed. She whines and acts like a baby if she doesn't get her way.

I don't know what to do.

We need to keep it confidential because the accident is still pending in legal. But she needs help before we loose her.

Comments for My mother needs help, not sure what to do?

Click here to add your own comments

Opiate abuse often causes phyiscal pain
by: Debbie Wicker

Dear Kindra,

Your last sentence in the most important sentence:

"But she needs help before we loose her"

Based on what you've told, your mother has a long-term opiate addiction. Opiate addiction attacks the brain and can cause many symptoms as the addiction worsens. If left untreated it is a fatal disease.

Opiate addiction can cause huge amounts of physical pain, which is what your mom might be experiencing. It can also cause severe depression and can be completely debilitating.

Hiding your mother's addiction is usually a bad idea because it buffers her from feeling the true consequences of her addiction. It would probably be best for her to experience ALL of the negative effects of her addiction. Otherwise she has no motivation to stop using.

If I were you, I would call her doctor and meet with him/her in person. Describe your concerns and also discuss your mother's opiate use PRIOR to the surgeries. Also discuss your mother severe depression and try to get your doctor to help your mother to start addressing her addiction.

Pain is a common symptom of opiate withdrawal and often causes the addict to increase their usage. This is a viscous cycle that leads to needing more and more of the opiate to get the same "pain reduction".

It is critical that you get the doctor involved to help assess what your mom is really experiencing.

I would also recommend you begin attending some local Al-anon meetings, at least three times a week. Al-anon will teach you about addiction so you can learn to help you mom without in ANY way enabling her addiction. Work the 12 steps and get a sponsor that can guide you through the tough decisions you need to make for your mom.

Good Luck,

Debbie

Click here to add your own comments

Do you have a question or story? It's easy to ask your question or submit your story. How? Simply click here to return to Drug Addiction Intervention.

and Finally Remember:

"Ask and it will be given to you; seek and you will find; knock and the door will be opened to you. For everyone who asks receives; he who seeks finds; and to him who knocks, the door will be opened."
- Matthew 7:7-8


Subscribe to our Drug-Addiction-Support.org weekly email:

Recent Articles

  1. Having trouble with binge drinking?

    Jul 19, 18 10:55 AM

    I am currently in China. So i have entered the country field China. My original country is Nepal. My problem is binge drinking. I quit for a few days..may

    Read More

  2. Sobriety Tips for Life After Rehab

    Jul 18, 18 09:17 AM

    Addiction is no joke. It's a serious disease that affects a person both physically and emotionally. Admitting there is a problem is half the battle, and

    Read More

  3. Husband is currently in withdrawal...What's next?

    Jul 17, 18 10:26 AM

    I am the wife of a man who is currently in the hospital in the throws of withdrawal from alcohol. He just started the DT's and I think they will last

    Read More

Follow on Twitter or Google+